Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2016  |  Volume : 48  |  Issue : 1  |  Page : 93--95

Serotonin syndrome presenting as pulmonary edema

Nilima Deepak Shah1, Ajay B Jain2 
1 Department of Psychiatry, B.J. Medical College, Ahmedabad, Gujarat, India
2 Private practitioner as pulmonologist at Gujarat Pulmonary and Critical Care Clinic, Ahmedabad, Gujarat, India

Correspondence Address:
Nilima Deepak Shah
Department of Psychiatry, B.J. Medical College, Ahmedabad, Gujarat
India

Serotonin syndrome (SS) is a potentially life-threatening condition resulting from excessive central and peripheral serotonergic activity. Clinically, it is a triad of mental-status changes, neuromuscular abnormalities, and autonomic disturbances. It can be caused by intentional self-poisoning, overdose, or inadvertent drug interactions. We report the case of a 58-year-old male with type 2 diabetes mellitus and obsessive compulsive disorder who developed pulmonary edema as a possible complication of SS. SS was caused by a combination of three specific serotonin re-uptake inhibitors (fluoxetine, fluvoxamine, and sertraline), linezolid, and fentanyl. The hospital course was further complicated by difficult weaning from the ventilator. SS was identified and successfully treated with cyproheptadine and lorazepam. The case highlights the importance of effective consultation-liaison and prompt recognition of SS as the presentation may be complex in the presence of co-morbid medical illness.


How to cite this article:
Shah ND, Jain AB. Serotonin syndrome presenting as pulmonary edema.Indian J Pharmacol 2016;48:93-95


How to cite this URL:
Shah ND, Jain AB. Serotonin syndrome presenting as pulmonary edema. Indian J Pharmacol [serial online] 2016 [cited 2022 May 24 ];48:93-95
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2016;volume=48;issue=1;spage=93;epage=95;aulast=Shah;type=0